Minnesota, 2007

Hail in Minnesota, May 14, 2007

May 14, 2007 · NWS DLH · 13 events in 1 county or zone

A cold front, upper level shortwave trough, and lake breeze set off thunderstorms on the afternoon of May 14th. Widespread large hail fell from northwest of Duluth in the Twig, Caribou Lake and Pike Lake areas and in Duluth, east of the Piedmont Heights neighborhood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front, upper level shortwave trough, and lake breeze set off thunderstorms on the afternoon of May 14th. Widespread large hail fell from northwest of Duluth in the Twig, Caribou Lake and Pike Lake areas and in Duluth, east of the Piedmont Heights neighborhood. The hail dented cars and damaged roofs of houses. Total damage was roughly estimated at $700,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 14, 1:38 PM CST, 33 minutes earlier.

Area forecast discussion, May 14, 1:38 PM CST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE DULUTH MN
238 PM CDT MON MAY 14 2007

.MESOSCALE UPDATE...

...LARGE HAIL THREAT INCREASING IN DULUTH-SUPERIOR METRO AREA...

SUPERCELL THUNDERSTORM NOW MOVING ESE ALONG HIGHWAY 53 TOWARD
HERMANTOWN AND DULUTH.  2 INCH HAIL WAS RECENTLY REPORTED WITH THIS
STORM IN TWIG.  APPENDAGE AND MID LEVEL MESOCCYLONE AREA OF THIS
STORM WILL TRACK ESEWD ALONG HIGHWAY 53 INTO DULUTH IF THIS STORM
MAINTAINS ITS PRESENT MOVEMENT.

THERE IS SOME CONCERN THAT AS THIS STORM CROSS THE LAKE BREEZE FRONT
OVER WEST DULUTH THAT THE UPDRAFT MAY WEAKEN SOMEWHAT.  HOWEVER...
ELEVATED INSTABILITY OVER 3000 J/KG SEEMS TO SUGGEST THAT THIS STORM
WILL HAVE THE POTENTIAL TO PRODUCE AT LEAST GOLFBALL SIZE HAIL IN
HERMANTOWN AND DULUTH OVER THE NEXT HOUR.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

 MILLER
Hazardous weather outlook, May 14, 4:04 AM CST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
504 AM CDT MON MAY 14 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-151030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
504 AM CDT MON MAY 14 2007

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS
NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. A LOW PRESSURE
SYSTEM WILL TRACK EAST ACROSS THE UPPER MIDWEST TODAY AND
TONIGHT...PRODUCING SCATTERED THUNDERSTORMS...SOME OF WHICH MAY
SEVERE. THE SLIGHT RISK OF SEVERE THUNDERSTORMS WILL LINGER ACROSS
NORTHWESTERN WISCONSIN THIS EVENING. THE MAIN SEVERE WEATHER
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

BERDES

The radar

The Duluth radar (KDLH), 31 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, St. Louis

When
May 14, 2:11 PM CST
Where
St. Louis County, Alborn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.970, -92.570

Hail, St. Louis

When
May 14, 2:55 PM CST
Where
St. Louis County, Twig
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
46.900, -92.370

Hail, St. Louis

When
May 14, 3:00 PM CST
Where
St. Louis County, 3 mi E of Twig
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
46.900, -92.306

Hail, St. Louis

When
May 14, 3:10 PM CST
Where
St. Louis County, Duluth
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
46.800, -92.100

The hail fell at the Duluth NWS office.

Hail, St. Louis

When
May 14, 3:10 PM CST
Where
St. Louis County, 4 mi E of Twig
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
46.900, -92.285

Hail, St. Louis

When
May 14, 3:15 PM CST
Where
St. Louis County, Pike Lake
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
46.850, -92.330

Tennis ball size hail fell at Pike Lake.

Hail, St. Louis

When
May 14, 3:15 PM CST
Where
St. Louis County, Duluth
Measured
1.75 in hail
Reported by
Official NWS Observations
Coordinates
46.800, -92.100

Golf ball size hail fell at the Duluth NWS office.

Hail, St. Louis

When
May 14, 3:20 PM CST
Where
St. Louis County, Duluth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.800, -92.100

The hail fell at the Kenwood Shopping Center.

Hail, St. Louis

When
May 14, 3:23 PM CST
Where
St. Louis County, 1.46 mi SSE of Duluth Hgts
Measured
2 in hail
Reported by
NWS Employee
Coordinates
46.781, -92.118

One to 2 inch diameter hail fell in Lakewood Township.

Hail, St. Louis

When
May 14, 3:25 PM CST
Where
St. Louis County, Duluth Hgts
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
46.800, -92.130

The hail fell in Rice Lake Township.

Hail, St. Louis

When
May 14, 3:30 PM CST
Where
St. Louis County, Duluth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.800, -92.100

The hail fell at the University of Minnesota Duluth campus.

Hail, St. Louis

When
May 14, 3:32 PM CST
Where
St. Louis County, Duluth
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
46.800, -92.100

The hail fell at Canal Park.

Hail, St. Louis

When
May 14, 3:35 PM CST
Where
St. Louis County, Duluth
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.800, -92.100

The hail fell in the Morley Heights neighborhood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34223, 34224, 34225, 34226, 34227, 34228, 34230, 34231, 34232, 34233, 34234, 34235, 34236.